Colitis in very young child - 2 years old?
My daughter was diagnosed at the age of 18 months with juvenile rheumatoid arthritis. She was having constant pain in multiple joints. It got to the point where she would crawl or roll because it hurt to walk. We finally got the right meds for her (methotrexate injectable 1x a week, and naprosyn and zantac daily). She has always had very loose,frequent, smelly stools. We started to wonder if the meds were causing the stool issues. After about 6 months of absolutely no arthritis symptoms, my dh and I made the decision to slowly start cutting back on her meds. The methotrexate went first...still no change in her stools, and no arthritis flares. Then we ditched the naprosyn. Again, no improvement in her stools.
At some point during the last couple years, we started to notice occasional tiny streaks of blood in her stools. We did mention this to both her pedi and her rheumy several times, but they both blew it off. Finally, at her last rheumy appt, an intern saw us, along with the rheumy. The intern seemed more concerned about the blood and suggested we see a pedi gastro, which we did. Numerous blood and stool tests later, all negative, she had a colonoscopy. The colonoscopy/biopsies showed cells that were consistent with colitis. She was immediately started on azulfidine. So far, the bloody mucousy stool does not seem to be getting any better (it's been about a month). If anything, I would say her symptoms are worse. Prior to the new med, the blood and mucous in her stool was increasing in amount and was pretty much a daily thing. We are awaiting blood results to rule out chrons, but the small bowel follow through results indicated no small bowel involvement. Last night, I changed her diaper and there was even more blood than I'm used to seeing. It's hard to judge amount, but it seemed to be throughout the diaper, instead of just clumps here and there. I just wonder if the colonoscopy or the medicine actually aggravated her condition. Any comments or suggestions? I'm so overwhelmed and not very trusting of the medical community, after our experiences.